Do not get a serum acetaminophen level less than 4 hours after an acute ingestion
February 9, 2017, 2:50 pm
Can a serum acetaminophen concentration obtained less than 4 hours post-ingestion determine which patients do not require treatment with acetylcysteine? Yarema MC et al. Clin Toxicol 2017 Feb;55:102-108.
For decades the decision whether or not to treat acute acetaminophen [APAP] toxicity with N-acetylcysteine (NAC) has been guided by a serum APAP level drawn 4 or more hours after ingestion. The thought was that before 4 hours the level might be misleading because absorption of the drug might not be complete.
This paper addresses the question of whether an earlier level can be sufficient to clear a patient and decide that the antidote is not needed. The authors performed a secondary analysis of patients entered into the Canadian Acetaminophen Overdose Study over the years 1980 to 2005. They identified nearly 2500 cases in which a patient had an APAP level obtained less than 4 hours after acute ingestion and a second level obtained between 4 and 20 hours post-ingestion. Acute ingestion was defined as one occurring over a duration of less than 4 hours, and “time of ingestion” was taken at the midpoint of that span. The main outcome was agreement between a < 4 hour APAP level of 100 μg/ml or more (pre-specified) and a subsequent > 4 hour level above the treatment line on the Rumack-Matthew nomogram.
Long story short, the authors found that:
While agreement was very good, the diagnostic accuracy for predicting a subsequent concentration above the treatment line was not perfect, except at extremely low (i.e., below 10 μg/ml or undetectable) or extremely high (above 450 μg/ml) concentrations.
Of course, there is always the question about whether we should seek perfection in this case. Remember that in the United States the Rumack-Matthew nomogram has an FDA-mandated safety margin built in. It is not possible to determine from this data whether the patients missed by the < 4 hour 100 μg/ml cut-off would have gone on to develop clinically significant hepatotoxicity.
There is one very important take-home lesson from this paper. Looking at Figure 2, it is apparent that a large number of patients had an early APAP level > 100 μg/ml but a subsequent 4-hour equivalent level below the treatment line on the nomogram. Thus, in many cases the early level could misleading prompt the clinician to start NAC, risking adverse effects in patients who don’t need the antidote at all. Therefore, since the window for successful treatment with the antidote goes up at least to 8 hours, in acute ingestions it’s probably best to avoid getting a < 4 hour APAP level at all.